Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 31, 2020, 11:32 AM EDT for 7 counties in Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2020, 11:32 AM EDT (15:32 UTC)
- Expired
- Mar 31, 2020, 12:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harris County, GA, Lamar County, GA, Meriwether County, GA, Pike County, GA, Talbot County, GA, Troup County, GA, Upson County, GA
The radar
The Atlanta radar (KFFC), 31 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 9:51 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2296 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUUS52 KFFC 311532
SVRFFC
GAC145-171-199-231-263-285-293-311630-
/O.NEW.KFFC.SV.W.0047.200331T1532Z-200331T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1132 AM EDT Tue Mar 31 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Meriwether County in west central Georgia...
Pike County in west central Georgia...
Upson County in west central Georgia...
Southeastern Troup County in west central Georgia...
Northwestern Talbot County in west central Georgia...
Northern Harris County in west central Georgia...
Lamar County in west central Georgia...
* Until 1230 PM EDT.
* At 1132 AM EDT, severe thunderstorms were located along a line
extending from near Haralson to near Whitesville-Pine Lake, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomaston, Barnesville, Zebulon, Hamilton, Greenville, Manchester,
Pine Mountain, Woodbury, Milner, Warm Springs, Woodland, Molena,
Williamson, Orchard Hill, Meansville, Haralson, Aldora, Gay, Sunset
Village and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM EDT for central and
west central Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3323 8465 3322 8451 3319 8450 3321 8445
3321 8440 3319 8437 3318 8414 3318 8412
3320 8412 3320 8404 3308 8404 3279 8426
3276 8511
TIME...MOT...LOC 1532Z 261DEG 40KT 3321 8462 3283 8498
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
429
WWUS52 KFFC 311614
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Mar 31 2020
GAC285-311624-
/O.CAN.KFFC.SV.W.0047.000000T0000Z-200331T1630Z/
Troup GA-
1214 PM EDT Tue Mar 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TROUP COUNTY IS
CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM EDT for central and
west central Georgia.
LAT...LON 3319 8437 3318 8414 3318 8412 3320 8412
3320 8404 3308 8404 3279 8426 3277 8485
TIME...MOT...LOC 1614Z 261DEG 40KT 3328 8410 3290 8446
$$
GAC145-171-199-231-263-293-311630-
/O.CON.KFFC.SV.W.0047.000000T0000Z-200331T1630Z/
Meriwether GA-Pike GA-Upson GA-Talbot GA-Harris GA-Lamar GA-
1214 PM EDT Tue Mar 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTHEASTERN MERIWETHER...PIKE...UPSON...NORTHWESTERN TALBOT...
NORTHEASTERN HARRIS AND LAMAR COUNTIES...
At 1214 PM EDT, severe thunderstorms were located along a line
extending from near McKibben to near Crest, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thomaston, Barnesville, Zebulon, Manchester, Woodbury, Milner, Warm
Springs, Woodland, Molena, Williamson, Orchard Hill, Meansville,
Aldora, Sunset Village, Lincoln Park, The Rock, Atwater, Hilltop,
Flint Hill and Sprewell Bluff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM EDT for central and
west central Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3319 8437 3318 8414 3318 8412 3320 8412
3320 8404 3308 8404 3279 8426 3277 8485
TIME...MOT...LOC 1614Z 261DEG 40KT 3328 8410 3290 8446
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:24 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 31, 10:24 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1024 AM EDT Tue Mar 31 2020 .UPDATE... A Tornado Watch has been issued for the majority of central Georgia and portions of north Georgia, including the south metro area. This watch will be in effect until 4 PM EDT this afternoon.As a deepening surface low enters Alabama and approaches from the west, widespread convective showers have begun to spread into northwest Georgia. An area of instability across central Georgia to the south of a warm front is contributing to an area of instability and strong low-level shear. As a result, strong to severe thunderstorms remain possible across central and portions of north Georgia during the late morning and afternoon hours as the system approaches. A few tornadoes and damaging wind gusts will be the primary hazards with any severe thunderstorms that occur. King && .PREV DISCUSSION... /Issued 700 AM EDT Tue Mar 31 2020/ UPDATE FOR AVIATION... PREV DISCUSSION... /Issued 355 AM EDT Tue Mar 31 2020/ SHORT TERM /Today through Wednesday/... The main concern will be the possibility for severe weather today. SPC has highlighted a slight risk area covering a large portion of central GA and a marginal risk area up to Atlanta. This is due to surface low pressure forecast to move across central GA dragging a warm front into the area and a short wave moving across the forecast as well. This will give the possibility for a line of convective showers that could become severe storms as they move across the area roughly 11am to 6pm. The warm front will provide an area of instability and low level shear along and to the south. The main hazard will be gusty and possibly damaging winds. In the slight risk area, tornadoes and large hail will also be possible. Once the surface system passes, storm chances will diminish quickly and all rain chances will end tonight. Also as the surface system passes, the winds will increase for a period overnight with some areas getting to wind advisory criteria(20 mph sustained). Wednesday is expected to be dry as high pressure moves toward the area. Forecast high temperatures are running well below normal over N GA today and plus or minus several degrees of normal over central GA. Forecast high temperatures are running about 5-12 degrees below normal on Wednesday. Forecast low temperatures are running within a few degrees of normal for tonight. Overall confidence is medium. BDL LONG TERM /Wednesday Night through Monday/... High pressure in place at the beginning of the long term portion of the forecast. The high pressure ridge will begin to push offshore on Saturday ahead of a cold front entering the Lower Mississippi River Valley. The front will continue eastward late Saturday and eventually push south of the CWA late Sunday/early Monday. Not confident on exactly how far south the front will make it as it will be parallel to the mid level flow. Unsettled weather will prevail for early next week. A wave of low pressure is expected to interact with the old frontal boundary and bring a bit more widespread precip to the CWA. NListemaa AVIATION... 12Z Update... Increasing potential for MVFR-IFR ceilings through the day with showers and some thunderstorms, most likely over central GA. Improvement is expected to VFR tonight. Surface winds becoming NE-SE then ESE-SSW then W-N around 7-14 kts then 12-18 kts when the winds go W-N with gusts 22-28 kts. //ATL Confidence...12Z Update... Low to medium confidence for all elements. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 62 43 64 42 / 90 60 0 0 Atlanta 61 42 61 42 / 90 30 0 0 Blairsville 52 37 54 36 / 90 50 5 0 Cartersville 58 39 60 39 / 90 20 0 0 Columbus 73 45 68 45 / 80 20 0 0 Gainesville 57 41 61 41 / 90 50 0 0 Macon 71 45 66 44 / 90 30 0 0 Rome 58 40 61 40 / 100 20 0 0 Peachtree City 64 42 63 41 / 90 20 0 0 Vidalia 78 50 67 48 / 90 60 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 4 PM EDT this afternoon for the following zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee... Clayton...Coweta...Crawford...Crisp...Dodge...Dooly...Fayette... Glascock...Greene...Hancock...Harris...Heard...Henry...Houston... Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon... Marion...Meriwether...Monroe...Morgan...Muscogee...Newton... Peach...Pike...Pulaski...Putnam...Rockdale...Schley...Spalding... Stewart...Sumter...Talbot...Taliaferro...Taylor...Troup... Twiggs...Upson...Warren...Washington...Webster...Wilcox... Wilkinson. && SHORT TERM...King LONG TERM....NListemaa AVIATION...BDL
Hazardous weather outlook, Mar 31, 5:17 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 517 AM EDT Tue Mar 31 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-010930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 517 AM EDT Tue Mar 31 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A low pressure system will move across the southeast states today, bringing widespread showers and thunderstorms. A threat for severe weather exists, mainly for areas south of Interstate 20. Hail, damaging winds and a few tornadoes are all possible with this system. To the north of this severe risk, the threat for heavy rain will exist which could lead to localized flooding. The most likely timing for any severe weather should be between noon and 7PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest information for possible activation across portions of central Georgia later today.
In the hours before
Special weather statement, Mar 31, 10:51 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1051 AM EDT Tue Mar 31 2020
GAZ031>033-041>044-054-311515-
Fayette GA-North Fulton GA-Douglas GA-Cobb GA-Haralson GA-Carroll GA-
Paulding GA-South Fulton GA-
1051 AM EDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE...NORTH
FULTON...DOUGLAS...SOUTHWESTERN COBB...SOUTHEASTERN HARALSON...
CARROLL...SOUTHERN PAULDING AND SOUTH FULTON COUNTIES UNTIL 1115 AM
EDT...
At 1051 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Bremen, or 8 miles southeast of Buchanan...
moving east at 65 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Atlanta, Marietta, Douglasville, Carrollton, Dallas, Buchanan,
Smyrna, East Point, Union City, Villa Rica, College Park, Powder
Springs, Fairburn, Tyrone, Austell, Bremen, Palmetto, Temple, Hiram
and Bowdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3380 8520 3399 8455 3355 8446 3350 8443
3351 8482 3353 8482 3349 8531 3350 8531
TIME...MOT...LOC 1451Z 251DEG 55KT 3369 8513
WIND...50MPHLocal storm report, Mar 31, 11:14 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1114 AM EDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 3 ENE HANDY 33.40N 84.92W
03/31/2020 COWETA GA NWS EMPLOYEE
TREE REPORTED DOWN NEAR THE INTERSECTION OF STRONG RD
AND MCKOY RD.
&&
EVENT NUMBER FFC2000253
NMSpecial weather statement, Mar 31, 11:20 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1120 AM EDT Tue Mar 31 2020
GAZ022-031>034-043>045-311600-
North Fulton GA-Douglas GA-Cobb GA-DeKalb GA-Forsyth GA-Gwinnett GA-
Paulding GA-South Fulton GA-
1120 AM EDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...EASTERN DOUGLAS...
COBB...DEKALB...SOUTHWESTERN FORSYTH...WESTERN GWINNETT...
SOUTHEASTERN PAULDING AND NORTHERN SOUTH FULTON COUNTIES UNTIL NOON
EDT...
At 1120 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Sweetwater Creek State Park, or near
Douglasville...moving east at 60 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Atlanta, Marietta, Douglasville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Kennesaw,
Duluth, Suwanee, College Park, Powder Springs, Lilburn, Chamblee,
Norcross and Doraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3359 8479 3397 8474 3415 8410 3373 8408
TIME...MOT...LOC 1520Z 264DEG 51KT 3372 8464
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 10:31 AM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard, Meriwether, Troup | 59 min |
| Mar 31, 10:51 AM EDT | Special Weather Statement | FFC | Carroll, Cobb, Douglas | 24 min |
| Mar 31, 11:16 AM EDT | Severe Thunderstorm Warning | FFC | Butts, Clayton, Coweta, DeKalb, Fayette, Fulton and 3 more | 44 min |
| Mar 31, 11:20 AM EDT | Special Weather Statement | FFC | Cobb, DeKalb, Douglas, Fulton | 40 min |
| Mar 31, 11:49 AM EDT | Special Weather Statement | FFC | Barrow, DeKalb, Gwinnett, Jackson | 26 min |
| Mar 31, 11:52 AM EDT | Severe Thunderstorm Warning | FFC | Butts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more | 38 min |
| Mar 31, 12:12 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 33 min |
| Mar 31, 12:25 PM EDT | Special Weather Statement | FFC | Banks, Clarke, Madison, Oconee | 35 min |
| Mar 31, 12:27 PM EDT | Special Weather Statement | FFC | Chattahoochee, Harris, Muscogee, Stewart | 63 min |
| Mar 31, 12:27 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Greene, Morgan, Oconee, Oglethorpe, Putnam | 33 min |
| Mar 31, 12:31 PM EDT | Special Weather Statement | FFC | Butts, Jasper, Lamar, Monroe, Talbot, Upson | 29 min |
| Mar 31, 12:43 PM EDT | Special Weather Statement | FFC | Bibb, Jasper, Jones, Monroe, Putnam, Upson | 62 min |
| Mar 31, 12:55 PM EDT | Special Weather Statement | FFC | Greene, Oglethorpe, Taliaferro, Warren, Wilkes | 50 min |
| Mar 31, 1:01 PM EDT | Special Weather Statement | FFC | Chattahoochee | 29 min |
| Mar 31, 1:04 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee, Schley, Taylor | 41 min |
| Mar 31, 1:09 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Bibb, Jones, Twiggs, Wilkinson | 25 min |
| Mar 31, 1:14 PM EDT | Tornado Warning | FFC | Chattahoochee, Marion | 46 min |
| Mar 31, 1:23 PM EDT | Tornado Warning | FFC | Stewart, Sumter, Webster | 23 min |
| Mar 31, 1:30 PM EDT | Special Weather Statement | FFC | Glascock, Hancock | 60 min |
| Mar 31, 1:33 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Houston, Pulaski, Sumter, Wilcox | 42 min |
| Mar 31, 1:37 PM EDT | Special Weather Statement | FFC | Baldwin, Washington, Wilkinson | 23 min |
| Mar 31, 1:52 PM EDT | Special Weather Statement | FFC | Taylor | 23 min |
| Mar 31, 1:53 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Wilcox | 52 min |
| Mar 31, 2:00 PM EDT | Special Weather Statement | FFC | Jefferson, Washington | 60 min |
| Mar 31, 2:10 PM EDT | Special Weather Statement | FFC | Pulaski | 35 min |
| Mar 31, 2:25 PM EDT | Special Weather Statement | FFC | Peach | 50 min |
| Mar 31, 2:40 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Telfair, Wheeler, Wilcox | 50 min |
| Mar 31, 2:46 PM EDT | Special Weather Statement | FFC | Johnson, Twiggs, Wilkinson | 29 min |
| Mar 31, 3:09 PM EDT | Special Weather Statement | FFC | Bleckley, Laurens | 51 min |
| Mar 31, 3:16 PM EDT | Special Weather Statement | FFC | Johnson | 44 min |
| Mar 31, 3:50 PM EDT | Special Weather Statement | FFC | Emanuel | 25 min |
| Mar 31, 3:52 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 22 min |
| Mar 31, 3:59 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.